MANY women experience painful or uncomfortable periods but one woman's cycle has bought tears to her eyes.
Unlike most tears, the 25-year-old was shedding blood from her eye sockets.
Doctors said that the rare condition is known as haemolacria and causes tears that are partially composed of blood.
Common causes of haemolacria include inflammation, trauma, lesions, vascular disorders and hypertension.
The tears can appear to be entirely made of blood, but in most cases they are normal tears tinged with a small amount of blood.
However this is not the first case of a person crying tears of blood.
It was previously reported that a 52-year-old man was left horrified when he started crying tears of blood with no explanation.
They diagnosed the man, believed to be from Italy, as suffering from a rare condition known as hemolacria.
A report in the British Medical Journal (BMJ) also stated that the young woman suffered from nose bleeds during her menstrual cycle.
The woman visited the hospital with the condition twice in the space of two months and each time she had been on her period.
Experts said that it was likely the tears were caused by two conditions, haemolacria and vicarious menstruation – which is cyclical bleeding outside the uterus.
Vicarious menstruation can cause bleeding from several areas of the body including intestines, ears, nose, lungs and the nipples as well as the skin.
Writing in the BMJ case report the experts said: "This is a rare and unusual clinical case.
"More research would be required in order to understand exactly what caused the woman's bloody tears, and to determine how such a condition could be effectively managed long-term."
They added that the woman had been well and wasn't injured when she presented at the hospital with the condition.
Eye issues can be common during hormonal changes and this can include the thickness of the cornea, which can change during periods or pregnancy.
In order to treat the woman the doctors prescribed her with oral contraceptives – the pill.
After three months of taking the pill the woman did not experience any more bleeding incidents.
Source: Read Full Article